Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 25, NWS El Paso, TX

June 6, 2018Hidalgo County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jun 6, 2018, 3:43 PM MDT for Hidalgo County, New Mexico. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 6, 2018, 3:43 PM MDT (21:43 UTC)
Expired
Jun 6, 2018, 4:30 PM MDT
In force
47 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Hidalgo County, NM

The radar

The Tucson radar (KEMX), 181 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 9.7 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2018-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2018-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:54 PM MDT, 49 minutes earlier.

Area forecast discussion, Jun 6, 2:54 PM MDT, 49 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
254 PM MDT Wed Jun 6 2018

.SYNOPSIS...
High pressure aloft will bring hot mostly dry weather across
southern New Mexico and west Texas through the coming weekend into
early week. However sufficient moisture will flow into the region
for slight chances of thunderstorms most of the period with most
of the storms occurring around mountain locations.

&&

.DISCUSSION...
Upper high pressure center was located hear Midland TX this
afternoon while unseasonably deep trough was approaching the west
coast. Resultant circulation is transporting some moisture up from
Baja region into southern New Mexico and far west Texas with
precipitable water around .75 inch and CAPE's mostly around 400 to
800 J/kg. Dynamics weak so any thunderstorm initiation will be
mostly due to strong surface heating and orographic lift in
regions of upslope flow. This scenario should result in only
isolated coverage at best this afternoon and this evening. Surface
dewpoint depressions above 50 F most lowland areas and this is
supporting DCAPEs around 1500 J/kg so any storms may produce
strong downdrafts. Much of the rainfall will evaporate before
reaching the ground so dry lighting may enhance wild fire
potential.

Thursday and Friday upper high ridge axis develops a northeast to
southwest orientation through the CWA with secondary high pressure
center aloft established near El Paso by late Friday. This will
keep large scale subsidence and warm air aloft across the region.
At low levels thermal trough becomes located through south central
New Mexico associated with hot surface temperatures. This will
pull low level moisture especially east of the Rio Grande where
dewpoints will climb into the 40s and even lower 50s via
southeasterly flow. The low level moisture plus surface heating
will support weak instability despite warm air aloft and this
should produce a few storms mainly high mountains and areas east
of the Rio Grande Thursday and Friday.

Thereafter upper ridge will continue extending across the CWA with
subsidence and warm air aloft inhibiting updraft formation.
Despite this continued inflow of moisture at low levels plus
surface heating and weak convergence along surface trough may
prove barely sufficient to initiate updrafts over isolated
locations with most activity around mountain locations.

&&

.AVIATION...Valid 07/00Z-08/00Z...
Mostly VFR conds thru period except near thunderstorms in the area.
Isolated thunderstorms possible through 06Z. Outflow wind gusts and
blowing dust could affect KELP, KLRU and KDMN with gusts over 30
knots possible through 06Z. Winds continue generally from the
southwest between 5 to 10 kts.

&&

.FIRE WEATHER...
Hot and mainly dry weather continues. Minimum relative humidities
remain below 15 percent except in the higher mountain areas, but
winds should be well below critical speeds. The only exception to
this is near thunderstorms where stronger wind gusts may occur. Dry
conditions near the surface increase the risk for dry lightning in
the region for the next few days. Therefore, do not expect a lot of
rain from these storms. The weekend persists with a similar trend of
isolated storms and hot temperatures. Early next week, it looks
slightly drier, but temperatures are slightly warmer instead. Vent
rates will be deteriorating over the next couple of days.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 75 100  75  99 /  20   0  10   0
Sierra Blanca           72  97  73  96 /  20  20  20  10
Las Cruces              68  99  71  98 /  20   0  10   0
Alamogordo              68  98  69  97 /  10   0   0   0
Cloudcroft              56  77  54  76 /  10  20  10  30
Truth or Consequences   68  98  70  97 /  10   0   0   0
Silver City             61  91  64  92 /   0   0   0   0
Deming                  64  99  67  99 /  20   0   0   0
Lordsburg               63  98  67  97 /   0   0   0   0
West El Paso Metro      74  99  76  98 /  20   0  10   0
Dell City               70 100  70  99 /  10  20  10  20
Fort Hancock            75 100  75  99 /  20  10  20  10
Loma Linda              69  95  70  93 /  20  10  10  10
Fabens                  71 100  71  99 /  20   0  10   0
Santa Teresa            71  99  73  98 /  20   0  10   0
White Sands HQ          72  99  73  98 /  20   0  10   0
Jornada Range           66  99  68  99 /  10   0   0   0
Hatch                   66 100  68  99 /  10   0   0   0
Columbus                67 100  71 100 /  20   0  10   0
Orogrande               72  99  73  97 /  20   0  10   0
Mayhill                 60  85  59  84 /  10  30  20  30
Mescalero               59  85  59  84 /  10  30  10  30
Timberon                59  84  58  83 /  10  20  10  30
Winston                 58  91  59  91 /   0   0   0   0
Hillsboro               64  95  65  95 /   0   0   0   0
Spaceport               65  99  67  98 /  10   0   0   0
Lake Roberts            55  90  56  90 /   0   0   0   0
Hurley                  61  93  63  93 /   0   0   0   0
Cliff                   55  96  58  97 /   0   0   0   0
Mule Creek              60  95  63  95 /   0   0   0   0
Faywood                 63  94  65  95 /   0   0   0   0
Animas                  63  99  66  97 /   0   0   0   0
Hachita                 63  99  67  98 /  10   0   0   0
Antelope Wells          64  97  67  97 /  10   0  20   0
Cloverdale              62  93  63  93 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

05 Rogash/29 Crespo

In the hours before

Special weather statement, Jun 6, 3:00 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service El Paso TX
300 PM MDT WED JUN 6 2018

NMZ402>407-062200-
Southern Gila Foothills/Mimbres Valley NM-
Southern Gila Highlands/Black Range NM-Uplands of the Bootheel NM-
Southwest Desert/Mimbres Basin NM-Lowlands of the Bootheel NM-
Southwest Desert/Lower Gila River Valley NM-
300 PM MDT WED JUN 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GRANT...WEST
CENTRAL LUNA AND HIDALGO COUNTIES UNTIL 400 PM MDT...

At 255 PM MDT, Doppler radar was tracking  thunderstorms around
Animas, moving northeast at 30 mph.

Winds in excess of 50 mph with blowing dust will be possible with
these storms. Thus dangerous driving conditions may develop across
the region including along Interstate 10 around Lordsburg and near
the Arizona border due to low visibility possibly falling  to less
than half mile.

Locations impacted include...
Lordsburg, Rodeo, Animas, Antelope Wells, Playas, Shakespeare, Cotton
City, Alamo Hueco, Road Forks, Separ, Hachita, Windmill, Cloverdale,
Steins, Geronimo Campground, Granite Gap and Big Hatchet Refuge.

LAT...LON 3252 10905 3254 10822 3133 10821 3133 10905
TIME...MOT...LOC 2055Z 243DEG 43KT 3196 10884

ROGASH

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 3:00 PM MDTSpecial Weather StatementEPZHidalgo60 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.